Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 128, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 14, 2008, 9:40 PM CDT for 5 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 14, 2008, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 70 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:41 PM CDT | TSTM WND GST 52 | St Paul, MN | |
| Jun 14, 9:41 PM CDT | TSTM WND GST 60 | St Paul, MN | |
| Jun 14, 9:43 PM CDT | TSTM WND DMG | Cottage Grove, MN | TENTS AND STAGE ITEMS BLOWN OVER AT CITY FESTIVAL. TWO PEOPLE RECEIVED MINOR INJURIES WHEN TENT STRUCK THEM. |
| Jun 14, 9:58 PM CDT | TSTM WND DMG | Bloomington, MN | 6 TO 8 INCH BRANCHES DOWN AT HWY 169 AND OLD SHAKOPEE RD. |
| Jun 14, 10:02 PM CDT | TSTM WND DMG | Cottage Grove, MN | SMALL TREE FELL OVER ROAD |
| Jun 14, 10:03 PM CDT | TSTM WND DMG | Maplewood, MN | FOUR INCH TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 150240 SVRMPX MNC037-049-053-123-163-WIC093-109-150330- /O.NEW.KMPX.SV.W.0128.080615T0240Z-080615T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 940 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA... SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... SOUTHEASTERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA... NORTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA... NORTH CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA... SOUTHERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN... WESTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 1030 PM CDT * AT 936 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS... CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VADNAIS HEIGHTS TO 4 MILES NORTH OF BLOOMINGTON...AND MOVING EAST AT 52 MPH. * SOME LOCATIONS INCLUDE... MAHTOMEDI... WILLERNIE... MAPLEWOOD... ST PAUL... MENDOTA HEIGHTS... NORTH ST PAUL... WEST ST PAUL... OAKDALE... APPLE VALLEY... EAGAN... LAKE ELMO... SOUTH ST PAUL... DAMAGING WINDS OG 60 MPH WERE REPORTED AT MINNEAPOLIS ST. PAUL AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4505 9225 4450 9257 4480 9335 4514 9301 TIME...MOT...LOC 0240Z 287DEG 45KT 4506 9299 4487 9326 $$ KAT/MDB
1 follow-up statement
000 WWUS53 KMPX 150330 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1030 PM CDT SAT JUN 14 2008 MNC037-049-053-123-163-WIC093-109-150340- /O.EXP.KMPX.SV.W.0128.000000T0000Z-080615T0330Z/ WASHINGTON MN-HENNEPIN MN-RAMSEY MN-DAKOTA MN-GOODHUE MN-ST. CROIX WI- PIERCE WI- 1030 PM CDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIERCE...SOUTHERN ST. CROIX...NORTH CENTRAL GOODHUE...NORTHERN DAKOTA...SOUTHEASTERN RAMSEY...SOUTHEASTERN HENNEPIN AND SOUTHERN WASHINGTON COUNTIES EXPIRES AT 1030 PM CDT... SEVERE STORMS HAVE MOVED OUT OF THE AREA AND ADDITIONAL DEVELOPMENT IS NOT EXPECTED. AS THESE STORMS PASSED THROUGH THE TWIN CITIES METRO AREA...NUMEROUS REPORTS OF DOWNED TREES AND MEASURED WIND GUSTS IN EXCESS OF 60 MPH WERE RECEIVED. LAT...LON 4505 9225 4450 9257 4480 9335 4514 9301 TIME...MOT...LOC 0240Z 287DEG 45KT 4505 9299 4486 9326 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:40 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 14, 6:40 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 640 PM CDT SAT JUN 14 2008 .DISCUSSION... FA BETWEEN TWO ACTIVE WEATHER MAKERS AT THE CURRENT TIME. STRONG TO SEVERE STORMS HAVE DEVELOPED ALONG A BOUNDARY OVER EASTERN IA THIS AFTERNOON. OTHER STORMS WERE TAKING SHAPE ALONG A COLD FRONT AND STRONG SHORT WAVE MOVING ACROSS ND. OUR LAPSWRF SHOWING STORMS DEVELOPING/MOVING ACROSS OUR FAR NORTHERN MN CWA BETWEEN 00Z AND 04Z AND ACROSS THE NORTH METRO AND WESTERN WI IN THE 04Z TO 06Z TIME FRAME. SEVERE THUNDERSTORM WATCH IS NOW OUT FOR OUR NW CWA. ADDITIONALLY...THE NMMWRF SHOWS MORE ACTIVITY DEVELOPING ACROSS SOUTHERN MN IN THE 06Z TO 12Z TIME FRAME. THIS IS SUPPORTED BY 850-700MB FRONTOGENESIS FROM BOTH THE NAM AND GFS DEVELOPING ACROSS THE AREA ALONG WITH INCREASING MOISTURE TRANSPORT AT 850MB. IN FACT...PW IS FORECAST TO DOUBLE FROM 0.60 INCHES OVER SOUTHERN MN TO 1.2 INCHES BY SUNDAY MORNING. IT SEEMS THAT THE WORST WOULD BE OVER NORTHERN IA TONIGHT WHERE THE FOCUS IS ON THE MOISTURE TRANSPORT...BUT THE EVENING SHIFT WILL NEED TO MONITOR THIS SITUATION CLOSELY DUE TO THE RECENT HEAVY RAINS. STILL LOOKS LIKE IMPROVING CONDITIONS ON SUNDAY IN THE WAKE OF THE COLD FRONT. SOME INSTABILITY SHOWERS POSSIBLE OVER THE WI CWA IN THE AFTERNOON. RIDGING AND HIGH PRESSURE DEVELOPING OVER THE NORTHERN PLAINS FROM MONDAY THROUGH WEDNESDAY WITH COOL BUT DRY WEATHER FORECAST FOR US. WARMING TREND FOR THE LATTER HALF OF NEXT WEEK WITH HIGH TEMPERATURES RETURNING TO NORMAL VALUES ALONG WITH SMALL POP CHANCES SPREADING SLOWLY EASTWARD ACROSS THE CWA. && .AVIATION.../00Z TAF ISSUANCE/ SFC COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE/SHORT WAVE TROUGH WILL ADVANCE EAST ACROSS THE FORECAST AREA TONIGHT. TSRA CONTINUE TO DEVELOP ALONG THE SFC FRONTAL BOUNDARY...WHERE DEWPOINTS HAD POOLED INTO THE LOWER TO MIDDLE 50S. GENERALLY VFR CONDITIONS WELL AHEAD OF THE FRONT THIS EVENING...THEN BECOMING MARGINAL VFR IN THE VICINITY OF THE TSRA OR HEAVIER RAIN SHOWERS. TSRA LINGERING ALONG THE FRONTAL BOUNDARY OVER PORTIONS OF SOUTH CENTRAL MN AND WESTERN WISCONSIN SUNDAY MORNING...THEN CLEARING WITH CLOUDS AND CEILING AT OR ABOVE 4K AGL FEET. SKC OR CLOUDS AT OR ABOVE 10K FEET AGL OVER THE REST OF THE TAF SITES BY MID MRNG SUNDAY. SFC WINDS SHIFTING AND INCREASING TO 10 TO 15 KNOTS ON SUNDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JVM
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1137 AM CDT SAT JUN 14 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151645- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1137 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA BY LATE THIS AFTERNOON...AND INTO EARLY TONIGHT. THE GREATEST RISK OF ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF A LINE FROM ALEXANDRIA TO THE TWIN CITIES TO LADYSMITH. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT IS IN RESPONSE TO ANOTHER UPPER LEVEL DISTURBANCE WHICH WILL MOVE INTO MINNESOTA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. MDB/JPR
In the hours before
Local storm report, Jun 14, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 4 N SPICER 45.29N 94.94W
06/14/2008 M0.75 INCH KANDIYOHI MN TRAINED SPOTTER
&&
KMELocal storm report, Jun 14, 8:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST MONTICELLO 45.30N 93.80W
06/14/2008 M63 MPH WRIGHT MN TRAINED SPOTTER
&&
KMELocal storm report, Jun 14, 9:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST CLEARWATER 45.41N 94.04W
06/14/2008 M53 MPH WRIGHT MN MESONET
0900 PM TSTM WND GST MILACA 45.76N 93.65W
06/14/2008 M57 MPH MILLE LACS MN MESONET
&&
KMELocal storm report, Jun 14, 9:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL GROVE CITY 45.15N 94.68W
06/14/2008 M0.75 INCH MEEKER MN TRAINED SPOTTER
0900 PM TSTM WND DMG MONTICELLO 45.30N 93.80W
06/14/2008 WRIGHT MN TRAINED SPOTTER
11 INCH BRANCHES DOWN
&&
KMELocal storm report, Jun 14, 9:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST LESTER PRAIRIE 44.88N 94.04W
06/14/2008 M66 MPH MCLEOD MN MESONET
0910 PM TSTM WND DMG BIG LAKE 45.34N 93.75W
06/14/2008 SHERBURNE MN TRAINED SPOTTER
8 INCH TREE DOWN 4.6 MILES NORTH OF HWY 10 ON COUNTY ROAD
5
&&
KMESpecial weather statement, Jun 14, 9:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 935 PM CDT SAT JUN 14 2008 MNZ053-063-070-WIZ014-023-024-150315- CHISAGO-DAKOTA-PIERCE-POLK-ST. CROIX-WASHINGTON- 935 PM CDT SAT JUN 14 2008 ...SIGNIFICANT WEATHER ALERT FOR CHISAGO...DAKOTA...PIERCE...POLK... ST. CROIX AND WASHINGTON COUNTIES UNTIL 1015 PM CDT... AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CAMBRIDGE TO LINO LAKES TO EDEN PRAIRIE. THESE STORMS WERE MOVING EAST AT 53 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. PEOPLE IN NORTHERN DAKOTA...SOUTHEASTERN CHISAGO...SOUTHERN POLK... ST. CROIX...WASHINGTON AND WESTERN PIERCE COUNTIES...INCLUDING THE CITIES OF MAHTOMEDI...CHISAGO CITY...MENDOTA HEIGHTS...OAKDALE... LINDSTROM...WEST ST PAUL...CENTER CITY...SCANDIA...LAKE ELMO AND STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. KAT/MDB
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Kandiyohi, Meeker, Pope, Sherburne, Stearns and 2 more | 53 min |
| Jun 14, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 27 min |
| Jun 14, 8:05 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 25 min |
| Jun 14, 8:28 PM CDT | Severe Thunderstorm Warning | MPX | Benton, McLeod, Meeker, Sherburne, Stearns, Wright | 62 min |
| Jun 14, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more | 62 min |
| Jun 14, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.